Texas, 2002

Hail in Texas, March 1, 2002

March 1, 2002 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 1, 11:45 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 1, 11:45 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CST FRI MAR 1 2002

UPDATED ZONE PACKAGE SENT OUT TO ACCOUNT FOR RADAR TRENDS...CLOUD
COVER AND THUS TEMPERATURES.  CLOUD COVER ACCOUNTED FOR FINE IN
ZONES...HOWEVER...THE CLOUD COVER/RAINFALL HAS KEPT TEMPERATURES
COOLER.  HEDGED READINGS FOR THIS AFTERNOON TO REFLECT THIS.  HAVE
ALSO SLIGHTLY ADJUSTED POPS TO ACCOUNT FOR COVERAGE/PRECIP TRENDS.

20

.SHV...NONE.

In the hours before

Special weather statement, Mar 1, 10:30 AM CST, 2 hours 56 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011740-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CST FRI MAR 1 2002

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE FOUR
STATE AREA MAINLY FOR TONIGHT.

SHOWERS ALONG WITH A FEW ELEVATED THUNDERSTORMS WILL CONTINUE
THROUGH THE AFTERNOON HOURS ACROSS THE REGION.  LATER THIS
EVENING...A WARM FRONT CURRENTLY OVER THE SOUTHEAST TEXAS THROUGH
SOUTH LOUISIANA GULF COAST WILL MOVE NORTHWARD INTO THE AREA
INCREASING OUR INSTABILITY AND THUS OUR THUNDERSTORM ACTIVITY
POTENTIAL.  THIS ACTIVITY WILL BE AHEAD OF AN APPROACHING COLD FRONT
CURRENTLY OVER KANSAS AND THE PANHANDLES OF TEXAS AND OKLAHOMA.  THE
FRONT WILL BE PUSHING ACROSS THE AREA BEGINNING EARLY SATURDAY FROM
THE NORTHWEST.

ACTIVATION OF SKYWARN NETWORKS...SEVERE THUNDERSTORM SPOTTERS...AND
EMERGENCY MANAGEMENT...MAY BE NEEDED TONIGHT.

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Angelina

When
March 1, 1:26 PM CST
Where
Angelina County, 2 mi W of Lufkin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.350, -94.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281108.